Study Finds Increased Risk of Depression with Use of Oral Contraceptives
A population-based cohort study with data for more than 260,000 women revealed oral contraception use can increase the risk of depression, particularly during the first two years of its use. For adolescents, its use can increase later-in-life risk of depression, as well.1
Investigators said their results were consistent with a causal relationship between oral contraceptive use and depression.1
“We saw a link [to depression] for women who started using oral contraceptives compared to those who never used them,” says Therese Johansson, BSc(Hons), MSc, PhD candidate and a researcher with Uppsala University in Sweden. “There was increased risk in the beginning — the first two years. With continued use, it decreased.”
“It’s important to emphasize that if women have been using contraceptives for a long period of time, they should not discontinue because they probably are not affected,” Johansson says. “We did not see further increased risk after those first two years.”
For teen users of oral contraception, there was a higher risk of depression and depressive symptoms. They also recorded an increased risk of depression, even if they stopped using the contraceptives.
“We don’t know why that can be,” Johansson says. “This effect was very small.”
Mood disorders are the most commonly reported side effect of contraceptives. They are difficult to study in randomized clinical trials because people who choose to participate are those who tolerate these contraceptives well.
“It’s subject to user bias,” Johansson says. “Women who they study are prevalent users and have been using the pill for a longer time; they are women who tolerate the pill well.”
That could be why there have been conflicting results in studies that address a link between contraception and depression.
“We tried to avoid health user bias by following the women from the day they start using the pill and compare them with women who choose to not use the pill,” Johansson says. “We tried to capture the short-term effect — the effect at the beginning of treatment. They were all first-time users.”
The short-term effect is important, partly because patients who experience a mood disorder may discontinue contraceptive use. With contraceptive counseling that includes potential mood changes and depression, clinicians can help patients make a choice that works well for them.
“Contraception is an amazing way for women to control their reproduction, but it would be great if there were options that would only have positive side effects and no negative side effects,” Johansson says. “Unfortunately, there are side effects of contraception, and it’s important women are informed of these when they start using contraception.”
Women who are uninformed about the potential side effect may not realize a possible solution is to change their contraception method.
“If the contraceptive is contributing to your mood symptoms or depressive symptoms, you might consider choosing a different method, and that might solve the problem rather than going to a psychiatrist and starting antidepressants,” Johansson explains. “I think the important take-home message from the study is that women should be aware of all kinds of side effects from contraceptive pills.”
“It’s still a great option for many women,” she adds. “It prevents pregnancy [and] prevents ovarian and endometrial cancer. Women shouldn’t stop using them if they think it’s a good contraceptive method.”
But women also need to be aware of symptoms, including depression. If they begin to feel a mood disorder that is difficult to handle, they can contact their healthcare provider to try to get another contraceptive method.
“It’s important they find the contraceptive method that works best for them,” Johansson says.
- Johansson T, Larsen SV, Bui M, et al. Population-based cohort study of oral contraceptive use and risk of depression. Epidemiol Psychiatr Sci 2023;32:E39.
A population-based cohort study with data for more than 260,000 women revealed oral contraception use can increase the risk of depression, particularly during the first two years of its use. For adolescents, its use can increase later-in-life risk of depression, as well. Investigators said their results were consistent with a causal relationship between oral contraceptive use and depression.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.